Volumes of tubular neighbourhoods of real algebraic varieties (Q1314987): Difference between revisions

From MaRDI portal
Importer (talk | contribs)
Created a new Item
 
Import recommendations run Q6534273
 
(4 intermediate revisions by 4 users not shown)
Property / DOI
 
Property / DOI: 10.2140/pjm.1993.159.177 / rank
Normal rank
 
Property / MaRDI profile type
 
Property / MaRDI profile type: MaRDI publication profile / rank
 
Normal rank
Property / full work available at URL
 
Property / full work available at URL: https://doi.org/10.2140/pjm.1993.159.177 / rank
 
Normal rank
Property / OpenAlex ID
 
Property / OpenAlex ID: W2054905936 / rank
 
Normal rank
Property / DOI
 
Property / DOI: 10.2140/PJM.1993.159.177 / rank
 
Normal rank
Property / Recommended article
 
Property / Recommended article: Hausdorff approximations and volume of tubes of singular algebraic sets / rank
 
Normal rank
Property / Recommended article: Hausdorff approximations and volume of tubes of singular algebraic sets / qualifier
 
Similarity Score: 0.7220301
Amount0.7220301
Unit1
Property / Recommended article: Hausdorff approximations and volume of tubes of singular algebraic sets / qualifier
 
Property / Recommended article
 
Property / Recommended article: On the volume of tubular neighborhoods of real algebraic varieties / rank
 
Normal rank
Property / Recommended article: On the volume of tubular neighborhoods of real algebraic varieties / qualifier
 
Similarity Score: 0.71910363
Amount0.71910363
Unit1
Property / Recommended article: On the volume of tubular neighborhoods of real algebraic varieties / qualifier
 
Property / Recommended article
 
Property / Recommended article: BOUNDS FOR GRADIENT TRAJECTORIES AND GEODESIC DIAMETER OF REAL ALGEBRAIC SETS / rank
 
Normal rank
Property / Recommended article: BOUNDS FOR GRADIENT TRAJECTORIES AND GEODESIC DIAMETER OF REAL ALGEBRAIC SETS / qualifier
 
Similarity Score: 0.6796637
Amount0.6796637
Unit1
Property / Recommended article: BOUNDS FOR GRADIENT TRAJECTORIES AND GEODESIC DIAMETER OF REAL ALGEBRAIC SETS / qualifier
 
Property / Recommended article
 
Property / Recommended article: Markov-type estimates for certain classes of constrained polynomials / rank
 
Normal rank
Property / Recommended article: Markov-type estimates for certain classes of constrained polynomials / qualifier
 
Similarity Score: 0.65074986
Amount0.65074986
Unit1
Property / Recommended article: Markov-type estimates for certain classes of constrained polynomials / qualifier
 
Property / Recommended article
 
Property / Recommended article: Q4734524 / rank
 
Normal rank
Property / Recommended article: Q4734524 / qualifier
 
Similarity Score: 0.64254856
Amount0.64254856
Unit1
Property / Recommended article: Q4734524 / qualifier
 
Property / Recommended article
 
Property / Recommended article: Volume estimates of sublevel sets of real polynomials / rank
 
Normal rank
Property / Recommended article: Volume estimates of sublevel sets of real polynomials / qualifier
 
Similarity Score: 0.63196445
Amount0.63196445
Unit1
Property / Recommended article: Volume estimates of sublevel sets of real polynomials / qualifier
 
Property / Recommended article
 
Property / Recommended article: Degree estimates for polynomials constant on a hyperplane / rank
 
Normal rank
Property / Recommended article: Degree estimates for polynomials constant on a hyperplane / qualifier
 
Similarity Score: 0.63032275
Amount0.63032275
Unit1
Property / Recommended article: Degree estimates for polynomials constant on a hyperplane / qualifier
 
Property / Recommended article
 
Property / Recommended article: Density of real and complex decomposable univariate polynomials / rank
 
Normal rank
Property / Recommended article: Density of real and complex decomposable univariate polynomials / qualifier
 
Similarity Score: 0.6284554
Amount0.6284554
Unit1
Property / Recommended article: Density of real and complex decomposable univariate polynomials / qualifier
 
Property / Recommended article
 
Property / Recommended article: The Set of Zeroes of an "Almost Polynomial" Function / rank
 
Normal rank
Property / Recommended article: The Set of Zeroes of an "Almost Polynomial" Function / qualifier
 
Similarity Score: 0.6269141
Amount0.6269141
Unit1
Property / Recommended article: The Set of Zeroes of an "Almost Polynomial" Function / qualifier
 
Property / Recommended article
 
Property / Recommended article: Une Inégalité de Łojasiewicz Arithmétique / rank
 
Normal rank
Property / Recommended article: Une Inégalité de Łojasiewicz Arithmétique / qualifier
 
Similarity Score: 0.6242659
Amount0.6242659
Unit1
Property / Recommended article: Une Inégalité de Łojasiewicz Arithmétique / qualifier
 
links / mardi / namelinks / mardi / name
 

Latest revision as of 18:49, 27 January 2025

scientific article
Language Label Description Also known as
English
Volumes of tubular neighbourhoods of real algebraic varieties
scientific article

    Statements

    Volumes of tubular neighbourhoods of real algebraic varieties (English)
    0 references
    0 references
    15 December 1994
    0 references
    The degree of an algebraic subset \(V\) of \(\mathbb{R}^ n\) is defined as the least integer \(d = d (V)\) such that there exist polynomials in \(\mathbb{R} [T_ 1, \dots, T_ n]\) of degree \(\leq d\) whose set of common zeros is \(V\). For every subset \(X\) of \(\mathbb{R}^ n\) and every positive real number \(\rho\), the tubular neighbourhood of radius \(\rho\) of \(X\) is defined as the set \(T_ \rho (X) = \{x \in \mathbb{R}^ n : \text{dist} (x,X) < \rho\}\). The \(n\)-ball in \(\mathbb{R}^ n\) of radius \(r\) centered at the origin is denoted by \(S_ r\) and \(\text{Vol}_ n (.)\) means the \(n\)- dimensional measure of \(n\)-manifolds. In this paper it is proved the existence of a family of polynomials \(\{P^ n_ m (T):\) \(1 \leq m \leq n\}\) in one variable with positive real coefficients such that \(P^ n_ m\) has degree \(n\) and order \(\geq m\) and \[ \text{Vol}_ n \bigl( T_ \rho (V \cap S_ r) \bigr) \leq r^ n. P^ n_ m \left( {d \rho \over r} \right) \tag{1} \] for all positive real numbers \(\rho\) and \(r\) and all algebraic subsets \(V\) of \(\mathbb{R}^ n\) of degree \(d\) and codimension \(m\). This formula was first incorrectly stated by \textit{S. Smale} for complex hypersurfaces \(V\) [Bull. Am. Math. Soc., New Ser. 4, 1-36 (1981; Zbl 0456.12012)] and correctly proved in this case by \textit{J. Renegar} [Math. Oper. Res. 12, 121-148 (1987; Zbl 0618.65038)]. \textit{Demmel}, later on, extended the result to all complex varieties when \(\rho \leq 1\). It seems that formula (1) was previously proved, but not published, by \textit{Ocneanu} getting explicitly the polynomials \(P^ n_ m (T) = 2m . O_ n. \sum^ n_{k = m} {n \choose k} T^ k\) where \(O_ n\) is the volume of the unit \(n\)-ball. The proof presented in the paper is very clear and elementary using Milnor's bound \hbox{\(d(2d - 1)^{n - 1}\)} for the number \(B_ 0(V)\) of connected components of every algebraic subset \(V\) of \(\mathbb{R}^ n\) of degree \(d\). Although this is a bound for the sum of Betti numbers of \(V\), it is the best known one in the general case -- as a function of the degree. The use of bounds for \(B_ 0 (V)\) as functions of other geometric complexities -- the degree is one of them -- would produce accordingly estimates for the volumes \(\text{Vol}_ n (T_ \rho (V \cap S_ r))\) of a different nature. Such bounds appear e.g. in a paper by \textit{A. G. Khovanskij} [Sov. Math., Dokl. 22, 762-765 (1980); translation from Dokl. Akad. Nauk SSSR 255, 804-807 (1980; Zbl 0569.32004)]\ and the book by \textit{R. Benedetti} and \textit{J. J. Risler} [``Real algebraic and semi-algebraic sets'' (1990; Zbl 0694.14006)].
    0 references
    degree of a variety
    0 references
    number of connected components of algebraic subset
    0 references
    tubular neighbourhood
    0 references

    Identifiers